Colorado, 2022

High Wind in Colorado, April 22, 2022

April 22, 2022 · NWS GJT · 13 events in 8 counties and zones

A strong cold front approached the region. This, paired with the presence of a 120 knot jetstreak aloft, resulted in strong winds at the surface.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong cold front approached the region. This, paired with the presence of a 120 knot jetstreak aloft, resulted in strong winds at the surface. Widespread wind gusts of 45 to 55 mph occurred across western Colorado with several areas in west-central and southwest Colorado reporting gusts that exceeded 58 mph, which met high wind criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 22, 10:18 AM MST, 28 minutes earlier.

Area forecast discussion, Apr 22, 10:18 AM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1118 AM MDT Fri Apr 22 2022

.SHORT TERM...(Today through Saturday)
Issued at 419 AM MDT Fri Apr 22 2022

The latest in a series of spring storms to impact the area had
moved to the Great Basin early this morning. Cirrus and virga
moving out ahead of the storm overspread northeast Utah and
northwest Colorado from late evening through the early morning
hours. As the system tracks eastward today the pressure gradient
will tighten both at the surface and aloft ahead of the cold
front associated with this system resulting in strong southwest
winds for much of the area. The strongest winds are expected
across southeast Utah, and east-central and southwest Colorado
which will fall under the 120 knot jet moving through the base of
the storm. A wind advisory remains in effect for these areas from
1000 to 1800 MDT and made no changes in either temporal or areal
extent based on latest model guidance.

The storm will drive its north-south oriented cold front across
eastern Utah this morning, then across western Colorado during the
afternoon. Showers will develop along and behind the front and
adjusted the timing of PoPs accordingly resulting in later onset
times for precipitation. Dynamic forcing depicted in mid-level Q
omega fields indicated that lift will be maximized during the
afternoon with the north favored. Lift and instability appeared
sufficient for embedded thunderstorms which are likely to enhance
already strong prevailing winds.

Winds decrease late this afternoon as the jet core shifts east of
the Continental Divide. However, showers will increase during this
period with snow developing over the mountains with rain, or a
rain snow mix at lower elevations. Snow will continue in the
mountains tonight as the mid-level trough pushes east of the
Divide and takes on a negative tilt. Moisture wrapping around the
system combines with favorable orographics generated by west to
northwest wind in unstable air to continue to deliver mountain
snow with northern and central Colorado mountains favored. This
regime persists into Saturday evening as the storm lifts to the
northern High Plains. Consequently, have issue a Winter Weather
Advisory for the Elkhead, Park, Gore and Flat Top ranges from 21Z
this afternoon through 06Z/Sunday. Accumulations are expected to
range from roughly 5 to 10 inches on average with locally higher
amounts generally above 8500 feet.

Today's temperatures will be significantly cooler today, but still
near or a little above normal, but will fall well below normal on
Saturday. Lows tonight will continue to be relatively moderate for
this time of year largely in response to cloud cover and low level
winds which will hinder formation of low level inversions.

.LONG TERM...(Saturday night through Thursday)
Issued at 419 AM MDT Fri Apr 22 2022

A brief reprieve from the shower activity looks to occur Saturday
night before one last round of precipitation occurs Sunday afternoon
and evening as another piece of energy rotates through the upper
level trough. This shortwave will be coming down the backside of the
upper low in northwest flow. The northwest Colorado mountains may
continue to produce light orographic snowfall with afternoon
convection developing over the western Colorado high terrain and
adjacent high valleys. Not much additional snowfall is expected with
maybe an additional 1 to 4 inches up high across the higher peaks of
the central divide, otherwise trace to a couple inches which is
nothing much to sneeze at. High sun angle and time of day will
likely result in wet roads and limited impacts Sunday afternoon.
Storm/shower activity will be winding down Sunday evening as dry air
invades from the west and the backside of the trough and upper level
jet translates overhead, pushing whatever remnant moisture is left
out of here. Temperatures on Sunday will remain the coolest of the
week with highs 10 degrees below normal across much of the area with
15 degrees below normal over the north and 5 degrees below normal
across the south. This basically looks like 40s across the northern
valleys, 50s across the central valleys and 60s over the lower
desert valleys of east-central to southeast Utah.

Monday through the rest of the week appears dominated by a broad
area of high pressure with weak shortwaves trekking across the
north, allowing for occasional passing high clouds and a bit of a
tightened southwest gradient to the winds as our CWA will be on the
southern fringe of these waves. What does this mean in terms of
sensible weather? Well, we will be drier with moisture remaining to
our north and therefore under the influence of the upper level jet.
This translates to warmer than normal conditions and more
wind...breezy to windy each afternoon. Gotta love Spring on the
western slope! Temperatures will be coldest Monday morning with
below freezing lows across many high valleys with low to mid 30s
across the southeast Utah and west-central Colorado valleys, before
temps start trending upwards, limiting freezing potential through
the week across the more susceptible valleys. Highs will be near
normal Monday afternoon but quickly climbing to above normal levels
Tuesday through the end of the week, with highs peaking some 15
degrees above normal mid to late week. This means many lower central
and southern valleys will return to 80 degree highs. Temperatures
from Sunday to Wednesday will take a 20 to 30 degree swing upwards,
still riding that Spring-Time roller coaster, but will our highs
stay near to above normal as we head into May? Time will tell.
Conditions overall look to be warm, dry and breezy to windy for
much of next week with not much sign for appreciable moisture as
storm systems look to track north of our area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1117 AM MDT Fri Apr 22 2022

A strong spring storm will impact the region today and tonight.
This system will bring strong south to southwest winds to all TAF
sites through this evening with winds shifting to the west and
decreasing behind the front later today and tonight. Before winds
pick up, however, LLWS will be an issue for KEGE, KASE and KTEX.
With frontal passage showers develop resulting in MVFR visibility
and ceilings for the higher elevation TAF sites, though mainly
overnight. Brief IFR/LIFR conditions are possible for KTEX, KHDN
and KASE. Isolated thunderstorms are also possible.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 6 PM MDT this evening for COZ002-006-011-
     020>023.

     Winter Weather Advisory from 3 PM this afternoon to midnight MDT
     Saturday night for COZ004-010-013.

UT...Wind Advisory until 6 PM MDT this evening for UTZ022-027-029.

&&

SHORT TERM...NL
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Apr 22, 3:32 AM MST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
432 AM MDT Fri Apr 22 2022

COZ001>014-017>023-UTZ022>025-027>029-231045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
432 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Strong and gusty southwest winds will impact the region today
with the strongest winds expected across southeast Utah, and
east-central and southwest Colorado. These areas will see winds
from 20 to 30 mph with gusts to 50 mph.

Snow develops over the eastern Utah mountains this morning then
spreads across the western Colorado mountains this afternoon. The
heaviest snow is expected tonight with accumulations ranging from
3 to 6 inches across the northern and central mountains and from
2 to 4 inches elsewhere. Expect locally higher amounts across the
peaks and favored west facing ranges. Isolated thunderstorms are
also possible this afternoon and evening, mainly in the north.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday and Sunday: Widespread mountain snowfall continues
Saturday becoming more scattered in coverage Sunday. Total
snowfall accumulations ranging from 5 to 10 inches with locally
higher amounts are possible, mainly across the northern ranges.

Monday through Thursday: Little chance for hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 22, 10:13 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1113 AM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
04/22/2022  M61 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&
Local storm report, Apr 22, 10:33 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1133 AM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND GST 1 E BLANDING MUNI ARPT  37.58N 109.47W
04/22/2022  M51 MPH          SAN JUAN           UT   AWOS

            AWOS STATION KBDG BLANDING.

&&
Local storm report, Apr 22, 10:34 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1134 AM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
04/22/2022  M64 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&
Local storm report, Apr 22, 10:36 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1136 AM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND GST 12 SE WHITEWATER        38.85N 108.30W
04/22/2022  M52 MPH          DELTA              CO   MESONET

            MESONET STATION CO119 050W054 MESA COUNTY
            LINE SOUTH.

&&
Local storm report, Apr 22, 10:37 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1137 AM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     NON-TSTM WND GST 2 S CAMEO               39.13N 108.32W
04/22/2022  M50 MPH          MESA               CO   MESONET

            MESONET STATION CO097 070E044 PALISADE.

&&
Local storm report, Apr 22, 10:38 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1138 AM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     NON-TSTM WND GST 3 WSW VERDURE           37.76N 109.40W
04/22/2022  M50 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMCO 3.1 SW VERDURE (UTAH
            DOT).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Central Yampa River Basin

When
April 22, 10:46 AM MST
Where
Central Yampa River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was measured by the automated weather station at Great Divide.

High Wind, Grand Valley

When
April 22, 12:21 PM MST
Where
Grand Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A trained spotter reported that an estimated 60 mph wind gust uprooted and blew over a clump of aspen trees that were about 20 inches in diameter at the base. This clump landed on a parked truck and damaged it.

High Wind, Central Gunnison and Uncompahgre River Basin

When
April 22, 12:32 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

A peak wind gust of 59 MPH was measured by the automated weather station at the Montrose Regional Airport.

High Wind, Grand Valley

When
April 22, 12:42 PM MST
Where
Grand Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A peak wind gust of 63 MPH was measured by the automated weather station at the Grand Junction Regional Airport.

High Wind, Paradox Valley / Lower Dolores River Basin

When
April 22, 1:13 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was measured by the Dry Creek RAWS automated weather station.

High Wind, Debeque to Silt Corridor

When
April 22, 1:29 PM MST
Where
Debeque to Silt Corridor forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A peak wind gust of 63 MPH was measured by the automated weather station at the Rifle Garfield County Airport.

High Wind, Northwestern San Juan Mountains

When
April 22, 1:48 PM MST
Where
Northwestern San Juan Mountains forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

A peak wind gust of 77 MPH was measured by the automated weather station at Huntsman Mesa.

High Wind, Four Corners / Upper Dolores River Basin

When
April 22, 1:53 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was measured by the automated weather station at the Cortez Municipal Airport.

High Wind, Central Gunnison and Uncompahgre River Basin

When
April 22, 1:55 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

A peak wind gust of 72 MPH was measured by the Jay RAWS automated weather station.

High Wind, Central Gunnison and Uncompahgre River Basin

When
April 22, 1:55 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

A peak wind gust of 64 MPH was measured by the automated weather station at the Delta Blake Field Airport. Numerous tree branches were reported to be down in the area with several power outages.

High Wind, Central Yampa River Basin

When
April 22, 2:13 PM MST
Where
Central Yampa River Basin forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A peak wind gust of 66 MPH was measured by the automated weather station at the Meeker Coulter Field Airport.

High Wind, Central Gunnison and Uncompahgre River Basin

When
April 22, 2:14 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Wind gusts estimated to be around 58 mph twisted and broke an 8 to 10 inch diameter juniper tree.

High Wind, Animas River Basin

When
April 22, 5:35 PM MST
Where
Animas River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was measured by an automated weather station at the Durango-La Plata County Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010577, 1010595, 1010593, 1010580, 1010583, 1010581, 1010598, 1010585, 1010582, 1010597, 1010599, 1010600, 1010586.